How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 23805
Experience:  University of California at Davis graduate veterinarian with 44 years of experience.
Type Your Cat Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

A couple of months ago, we accidentally gave our 10 yr old 6

Customer Question

A couple of months ago, we accidentally gave our 10 yr old 6 lb Persian cat the 9+ lb dose (instead of the 5-9 lb) of Advantage II for cats.
No adverse reaction (to be seen) at the time. Perfectly normal. We didn't take him to the vet.
The other day, at the annual exam, our vet discovered a large bone swelling on his lower jaw on his right side as well as a heart murmur. When his bloodwork came back, his heart enzymes--I believe that was the terminology--was 185 when it should be max 100, ideally 50ish.
The vet also recommended at biopsy of the bone swelling to test for cancer...which is put on hold until he gets a cardiac ultrasound.
Could the heart murmur and sudden onset (potential) cancer growth have been caused by giving him the wrong dose of Advantage II? What consequences could this accident have caused?
Thank you for your time.
Submitted: 3 months ago.
Category: Cat Veterinary
Expert:  Dr. Michael Salkin replied 3 months ago.

No, Jennifer, there's no mechanism for either imidocloprid or pyriproxyfen (the ingredients in Advantage II) to cause such pathology nor has such pathology been seen in long-term studies of these drugs. By the prinicple of Occam's Razor, Milo's murmur is due to age-related cardiomyopathy (heart muscle disease) and the bony swelling represents an age-related cancer. You mustn't blame yourself for that accidental overdose which in retrospect was quite small in any event.

Please respond with further questions or concerns if you wish.

Related Cat Veterinary Questions